2 questions in 1 A) Is the erratic nature of my INR due to APS or azathioprine? B) Is anyone else taking huge doses of warfarin eg. 20mg/day

Is the erratic INR due to APS or azathioprine?

Despite eating, drinking and on the same meds every day my INR is very erratic.

I was on Methatrexate for Lupus but the sickness was so bad I came off it. No change in INR. After a few months I was put onto Azathiaprine (which I took before Methatrexate and before Warfarin). At my next test my INR had plummeted to 1.1. Obviously my warfarin was increased and I was put onto Clexane injections daily.

My warfarin dose has increased slowly over the last few months until now I am taking 20 mg daily. I know the important thing here is the INR result but I want to know is anyone else taking huge doses of warfarin ? Is this normal for APS patients?

My father is on warfarin due to atrial fibrillation. He has a similar medication resume to myself (he has an autoimmune condition - not APS) including steroids, azathioprine, Warfarin. And yet his INR is very stable.

My INR was 2.3 last week. 2.6 this week. It can fluctuate from 2.3 to 3.4 week to week

Is the erratic INR due to APS or azathioprine?

Is anyone else taking huge doses of Watfarin?

14 Replies

oldestnewest
  • As I am not medical trained and not a Doctor so it is impossible to answer that question. Why do you take Azathioprine?

    How much a doze of Warfarin you take has no importantce as that is individual to each person. The INR though is important and the same for us with APS. Keep it over 3.5 at least.

    I am primary APS and you have Lupus also. What therapeutic level is you put on from your Specialist and how often do you test in the vein at the hospital. Are you Lupus Anticoagulant?

    Kerstin

  • HI, I urge you to get in touch and go back to your main Hughes Syndrome/APS Specialist, push for an early review, this is what I would do if in your shoes. Please do let us know what they say. You clearly need an urgent review to see what is going on. MaryF

  • Thank you I will x

  • I now se we have "talked" some days ago and you wrote you were on an INR between 2.

  • 2.5 - 3.5 (INR) but I still wonder if you are Lupus Anticoagulant as that could be the reason you are so "erratic"?

    I must have touched something and it went away before I had stoped writing. I wish I could help you and I refer to the answer from Mary F. Constancy is important with what you eat and drink and drugs and exercise etc etc. I am tired now so I stop.

    Kerstin

  • I am now and always been extremely unstable - i can go from a 2.4 on Tues. and 9.1 on Fri. --it has been this way since 2009 . - i take 2,3 4,5 's. i test every 3 days , not that they change dosage but they have to make sure i am not going completely out of wack - where do you live ??

    here in the states we don't see real high dos aging like in other countries, that i have seen .

  • I'm on south east coast of England (I can see France across the sea most days)

    Wow that's some fluctuation !

    Do u feel ill (or worse) when ur INR is low? Do u know when it's low? 💋

  • I know that it is off -i use to be able to tell High or low , now it doesn't seem to make a difference. I can tell at the time of draw sometimes .I have so much going on and now that i am getting worse on a lot of the fronts. it is harder to tell .

  • I could not take warfarin and now that I've found out I'm positive to LA I think maybe that had something to do with it. However in the end I was allergic to it so had to stop. Some people just do better on heparin to warfarin. Perhaps if your INR is so unstable despite your best endeavours you may have to consider another anticoagulant. It may be the mix of meds or it may be it is just the way your body metabolises the warfarin. Either way you need to discuss it urgently with your specialist because an unstable INR is not safe.

  • That is what I am thinking. If 20 mg a day of warfarin is not enough to stabilise my I NR then maybe we should look at other means of anticoagulation. Thank you for your answer 💋

  • I was taking azathioprine plus 15mg warfarin

    My inr was fairly stable

  • I was taking on average 28-32mg of warfarin per day still with subtherapuetic inr (14 yrs on it), and very occasionally over my target range. I eat a healthy balanced diet and very few processed foods. My gp referred me to guys and i was taken off warfarin to an alternative of acenocoumarol, it has a shorter half life to warfarin and take much less (4-5mg per day). I have taken it for almost 4 yrs and although still quite unstable i am sometimes out of range, but on the whole better, as i had clots whilst on warfarin. I believe one belongs to a group of anticoagulants known as coumadins, and the other coumarins, and while they do the same job they acheive it a slightly different way. I do still have to inject heparin should my inr drop below 3.0. I'm not medically qualified and can only comment on my own experience and how it's helped myself. Like mary said you need an urgent appt with your consultant for some help, the sooner the better

    Take care

    Lynzy

  • Thank u this info is all very helpful. I appreciate everyone sharing their experiences and offering me advice, it is very helpful

    Lynzy u sound similar to me. Although I've only just reached 20mg.

    I've written to all five medical professionals who care for me and included all the relevant information. It is my hope now that they will examine the information and refer me to the right person who can help me.

    It is now almost 2:30 PM here in the uk and I am still in bed ( which is very unusual for me because I always get up and shower and push myself whatever the situation) with a terrible terrible headache.

    I had the curtains open but I've had to shut them again now. This headache has been going on for three weeks now. I am at my wits end.

  • I live in the uk too, up north, and travel to guys and st thomas every 8-12 weeks to see haematology and neurology. Its a long day, but even when im virtually carried onto the train home by my hubby it's worth it for the dedication and care i get. Not to mention the security of knowing either my husband or i can email my consultants and get a response. Im down again next week as a day patient for an iron infusion, my local hospital refused to do it unless guys underwrote responsibility for it. So im going to london next week to have it done there. Have youvasked your gp to check your iron and vitamin d levels. Tiredness, aches and pains can be caused by low levels of these

    Take care

    Lynzy

You may also like...